Call us today

(813) 551 3608
Menu close

The Dangers of Mixing Drugs

Mixing drugs is risky for several reasons. In general, mixing drugs:

  • Can result in enhancing the effects of both, or all, drugs: For example, mixing two different drugs that both depress the central nervous system’s actions, such as alcohol and an opioid drug like heroin, increases both their central action and their negative effects.
  • Can increase the potential for overdose from either drug. When an individual mixes drugs, the psychoactive effects of one of the drugs may be diminished, and this can lead to the person taking dangerous amounts of that particular drug. For example, mixing stimulants with central nervous system depressants can counteract the effects of both drugs. Individuals may take more of one or both drugs to feel specific effects, and this can lead to taking dangerously high amounts of a drug. Mixing drugs that have similar effects causes similar issues. For instance, if a person has a lot of one drug in the body, a small amount of another drug could lead to overdose.
  • Can result in unpredictable reactions: Many times, drugs interact in completely unexpected ways. This can result in a number of dangerous situations.
  • Can result in a cross addiction: The development of an addiction to more than one drug is also a potential result of routinely mixing drugs. Being addicted to more than one drug can make the detox and recovery process more complicated.

dangers of mixing two different drugs

Mixing Alcohol with Other Drugs

One drug that deserves special mention when discussing the dangers of mixing drugs is alcohol. Alcohol is more commonly mixed with other drugs than any other substance. This is most likely due to the ease of access to alcoholic beverages and the relatively high prevalence of alcohol use disorders in the United States.

Mixing alcohol with other drugs can either enhance the effect of both drugs(if both drugs are central nervous system depressants), counteract the effect of both drugs (if both drugs have opposite actions), or result in unpredictable reactions.

In any event, the result of combining alcohol with any other drug or medication is particularly dangerous and opens up the individual to potential overdose on one or both drugs, dangerous interactions between alcohol and other drugs, and the potential for the development of a substance use disorder to both drugs.

Combining alcohol and other drugs is a danger that can happen to people of all ages, but younger individuals appear to be at particular risk. For instance, the National Institute of Health reported that research looking at overdose data between the years 1999 through 2008 found that hospitalizations of those 18-24 years old increased by 25 percent for overdose on alcohol, 56 percent for other drug overdoses, and 76 percent for combined alcohol and other drug overdose.

There are several specific common combinations involving alcohol that are particularly dangerous:

  • Mixing alcohol and narcotic pain-relieving medications
  • Mixing alcohol and stimulants
  • Mixing alcohol and sedatives
Mixing Drugs That Depress the Central Nervous System

A number of different drugs have the effect of suppressing the actions of the central nervous system (the brain and spinal cord). Many of these CNS depressant drugs can be purchased with a prescription or over the counter. These drugs include but are not limited to:

  • Alcohol
  • Benzodiazepines, such as Xanax, Valium, Klonopin, etc.
  • Barbiturate medications, such as Seconal
  • Narcotic or opioid medications that are used to control pain, such as OxyContin, Vicodin, morphine derivatives, etc. and street drugs, such as heroin, etc.
  • Sedative medications or other tranquilizers designed to assist with sleep

Mixing alcohol with benzodiazepines or narcotic medications is a relatively common practice for individuals who have substance use disorders. When an individual mixes drugs that have this effect, the dosage needed to result in dangerous consequences is significantly decreased. These consequences include overdose, slowed heart rate and respiration to potentially fatal levels, unconsciousness, blackouts (where one cannot remember the events that occurred when under the influence of drugs or alcohol), and other dangerous effects. When one mixes more than two of these types of drugs, the potential for dangerous consequences dramatically increases.

Mixing Stimulant Drugs

Stimulant medications speed up the central nervous system. When an individual takes more than one stimulant medication at the same time, the effects are often enhanced and less of a drug is needed to produce particularly dangerous effects, such as paranoia, hallucinations, seizures, and even heart attack. Stimulant medications include but are not limited to:

  • Amphetamines used in diet medications
  • Methamphetamine (crystal meth)
  • MDNA (ecstasy)
  • Ritalin and Adderall
  • Some antihistamines
  • All cocaine derivatives
  • Caffeine
  • Khat, a plant commonly chewed in African and Middle Eastern countries

Stimulant Drugs

Mixing Alcohol and Stimulants

Alcohol is commonly mixed with other drugs. Mixing alcohol and stimulant medications or drugs can result in potentially dangerous consequences. For instance, alcohol dampens the effects of stimulant medications. An individual would have to take more of the stimulant to get the same effects typically experienced. This can obviously result in potential complications, such as overdose.

Individuals who combine alcohol with cocaine produce a substance in the liver known as cocaethylene, which can be potentially toxic and remains in the system longer than cocaine alone does. Using drugs like cocaine while drinking alcohol can also lead to the individual drinking more alcohol. This can result in a number of potential complications as well, including alcohol overdose or alcohol poisoning.

Mixing Cannabis and Ecstasy

A popular practice for individuals who use ecstasy is to smoke marijuana to alleviate some of the sharpness or the “edge” of the drug. This practice can result in a number of symptoms, including paranoia, hallucinations, extreme anxiety, and fear.
dangers of Mixing Cannabis and Ecstasy

The Speed Ball

mixing heroin and cocaineInjecting heroin and cocaine together is referred to in drug circles as a speedball. This is an extremely dangerous combination and increases the probability of a fatal overdose. Similar combinations that are also dangerous, and potentially fatal, include taking cocaine with benzodiazepines, cannabis, and/or sedative medications.

Conclusions

There are numerous other potential dangerous combinations.

Certainly, mixing drugs without consulting with a physician can be a serious issue, and mixing any type of drug with alcohol is assuredly a potentially dangerous situation. People who take drugs for recreational purposes should understand that taking multiple drugs or medication leaves them open to a number of potentially dangerous complications.

In addition, even taking certain combinations of drugs for medicinal purposes can have unwanted effects and be potentially dangerous. Those wishing to know more about drug interactions regarding medicinal drug use can consult books like The Complete Guide to Prescription and Nonprescription Drugsseries, which is written for the layperson and updated yearly. The safest course of action is to consult with a physician before taking any combination of drugs.